Alert archive / Alabama / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 363, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 23, 2000, 11:58 AM CDT for DeKalb County, Alabama. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 2000, 11:58 AM CDT (16:58 UTC)
- Expired
- Jul 23, 2000, 12:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 12:00 PM CDT | Thunderstorm Wind 60 E | Ft Payne, AL | Several trees and power lines were blown down in the Pine Ridge community on the north side of Fort Payne. A large sign was knocked down and some slight structural damage occurred in the vicinity of Interstate 59 and US 11. |
| Jul 23, 12:00 PM CDT | Hail 0.75 | Ft Payne, AL | Dime size hail was reported in Fort Payne. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1587 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 231659 SVRBHM ALC049-231745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1158 AM CDT SUN JUL 23 2000 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... DEKALB COUNTY IN ALABAMA... * UNTIL 1245 PM CDT. * AT 1158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PINE RIDGE...MOVING EAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...VALLEY HEAD...PINE RIDGE...MENTONE...HAMMONDVILLE AND FORT PAYNE. HAIL TO THE SIZE OF QUARTERS WAS REPORTED WITH THIS STORM....NEAR FYFFE. LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 10:37 AM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 23, 10:37 AM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1037 AM CDT SUN JUL 23 2000 LARGE SWATH OF SHOWERS/EMBEDDED TSTMS MAKING SLOW PROGRESS ACROSS NW AL THIS MORNING...AHEAD OF STOUT H5 SHORTWAVE OVR WRN TN/NW MS. YESTERDAY I ABSOLUTELY UNDERAPPRECIATED THIS SYSTEM'S ABILITY TO TRIGGER PCPN ACRS NRN AL WHERE H8-H5 STATIC STABILITY WAS RELATIVELY WEAK...ESP CONSIDERING IT'S JULY. PAID THE PRICE...OUCH. ANYWAY... THE POPS BEING CARRIED IN THE CURRENT PACKAGE LOOK FAIRLY GOOD...BUT AM TEMPTED TO BUMP MGM ZONES UP SLIGHTLY GIVEN AMOUNT OF SFC CONVERGENCE AND INSTABILITY EXPECTED IN AREA BY AFTN. HIGH POPS STILL LOOK GOOD ACRS THE TN VLY...CHC IN BHM. WILL HAVE TO MAKE SOME ADJUSTMENTS TO TEMPS/CLOUDCOVER WORDING ACRS MUCH OF THE AREA...ESP TN VLY. PLAN TO UPDATE SHORTLY. 66 .BHM...NONE.
In the hours before
Special weather statement, Jul 23, 7:30 AM CDT, 4 hours 28 minutes before
ALZ001>038-040>050-231700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 730 AM CDT SUN JUL 23 2000 HAZARDOUS WEATHER OUTLOOK FOR NORTHERN AND CENTRAL ALABAMA. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY OVER MUCH OF ALABAMA. OVER THE NORTHERN AND CENTRAL PORTIONS OF THE COUNTY WARNING AREA...SHOWERS AND THUNDERSTORMS SHOULD REMAIN ISOLATED AND BELOW ANY SEVERE LIMITS. THE BEST CHANCE FOR STRONG THUNDERSTORMS WILL BE ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA. A STALLED FRONTAL BOUNDARY ACROSS SOUTHERN ALABAMA WILL BE THE FOCUS FOR AFTERNOON SHOWERS AND THUNDERSTORMS. THOSE STORMS COULD HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...STRONG WIND GUSTS...DANGEROUS LIGHTNING... AND POSSIBLY SOME SMALL HAIL. A FEW STORMS COULD REACH SEVERE LIMITS ACROSS SOUTHERN ALABAMA THIS AFTERNOON. BECAUSE OF THIS...THE STORM PREDICTION CENTER HAS PLACED SOUTHERN PORTIONS OF ALABAMA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LATER TODAY. THIS AREA IS GENERALLY SOUTH OF A SELMA...TO MONTGOMERY...TO AUBURN LINE. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED OVER NORTHERN AND CENTRAL ALABAMA THROUGH TONIGHT. HOWEVER...STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS SOUTHERN ALABAMA SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE WARMNINGS LATER TODAY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 1:16 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 44 min |
| Jul 23, 1:56 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 49 min |
| Jul 23, 5:56 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne | 34 min |
| Jul 23, 6:22 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 38 min |
| Jul 23, 6:48 PM CDT | Tornado Warning | BMX | Randolph | 27 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.